Linear Stability of a Growing or Collapsing Bubble in a Slightly Viscous Liquid



Journal Title

Journal ISSN

Volume Title


The Physics of Fluids


A simplified form of the stability equation appropriate for liquids of small viscosity undergoing nearly spherically symmetric flow is derived on the basis of earlier results. This equation is then applied to the analysis of the stability characteristics of the spherical shape for growing and collapsing cavitation bubbles. It is found that viscosity does not remove the well?known instability associated wihth the collapse process, although it does delay the growth of higher order modes. This feature explains the relatively small number of microbubbles to which a cavitation bubble gives rise upon fragmentation.



Linear stability analysis, Viscous liquid, Cavitation bubbles


Copyright 1978 The Physics of Fluids. Recommended citation: Prosperetti, Andrea, and Giovanni Seminara. "Linear stability of a growing or collapsing bubble in a slightly viscous liquid." The Physics of Fluids 21, no. 9 (1978): 1465-1470. DOI: 10.1063/1.862408 URL: Reproduced in accordance with the original publisher’s licensing terms and with permission from the author(s).